Hail, Custer
- When
- June 30, 7:20 PM CST
- Where
- Custer County, 7.48 mi SW of Mason City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -99.380
S. combined with a stationary front across the region allowed a couple of severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A deep trough across the western U.S. combined with a stationary front across the region allowed a couple of severe thunderstorms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 30, 5:10 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 610 PM CDT Tue Jun 30 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 321 PM CDT Tue Jun 30 2020 The forecast is following the short term model blend for likely thunderstorm chances this evening east of highway 83 throughout ncntl Nebraska. This is a little west of the previous forecast and is based on post frontal thunderstorms forming in addition to storms developing along a cold front which is slowing up across cntl Nebraska this afternoon. Storm activity should last about 6 hours and exit ncntl Nebraska to the east around midnight tonight. The rest of the forecast Wednesday and Wednesday night is dry as a result of Pacific high pressure building through the region. The models and latest SPC analysis indicate 4000-5000J/KG of MLCAPE across ncntl Nebraska this afternoon. A belt of increasing winds aloft across ern WY/Colo will move in this evening supporting deep storm development but the directional shear appears limited. This would seem to support splitting storms and competing updrafts. SPC suggested supercells at the onset of storm development evolving into a more linear mode as the MCS shifts east later this evening. Both the NAM and RAP model soundings show moisture deepening along the nearly stationary front. The deepening moisture should weaken the cap by 22z-00z this aftn/evening. .LONG TERM...(Thursday through Tuesday) Issued at 321 PM CDT Tue Jun 30 2020 An upper level ridge of subtropical high pressure centered over the nrn Gulf of Mexico this morning will build north through Texas and into Nebraska this week. The GFS and ECM both show an attendant plume of subtropical moisture moving north with the ridge. The result is a more moist environment supporting what appears to be ordinary thunderstorm development across Nebraska. The new forecast has more scattered thunderstorm chances Thursday through Tuesday. Winds aloft should remain fairly weak at less than 15kt. A modest increase in winds aloft is possible next Tuesday as the ridge weakens with the approach of a nrn stream disturbance. The temperature forecast is for highs in the 90s Thursday and beyond. This is consistent with h700mb around 11C. Steady south winds are in place associated with a broad area of weak low pressure forming across the cntl and nrn Plains. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 610 PM CDT Tue Jun 30 2020 Scattered thunderstorms will move through north central Nebraska this evening (mainly from KBBW to KONL), resulting in tempo visby and cig drops, along with gusty erratic winds. Otherwise, VFR will continue through the forecast period. Gusty winds are the main aviation weather concern, primarily through sunset tonight (northwesterly) and again tomorrow afternoon (southerly). && .HYDROLOGY... Issued at 321 PM CDT Tue Jun 30 2020 Radar shows the cold front slowing up across ncntl Nebraska and the rapid refresh models are pooling moisture behind this front. Precipitable water will exceed 1.5 inches at the onset of scattered thunderstorms early this evening. Storm cover should expand throughout ncntl Nebraska this evening. The deep southerly flow aloft and elevated CAPE of 2500J/KG shown in the RAP and NAM models should support splitting storms and perhaps some HP echo training. The RAP and HRRR are showing signs of a expansive area significant rainfall with locally heavy rainfall totals of 1.5 and 2.5 inches. The locally heavy rainfall would probably lead to flooding in some areas. The Flood Watch in effect across Holt and Boyd counties has been expanded south and west to include Custer county and areas north to the South Dakota border. && .LBF WATCHES/WARNINGS/ADVISORIES... Flood Watch until 5 AM CDT Wednesday for NEZ006>010-026>029-038. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Snively HYDROLOGY...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 320 PM CDT Tue Jun 30 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-012030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 320 PM CDT Tue Jun 30 2020 /220 PM MDT Tue Jun 30 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Strong to severe storms are possible this afternoon and evening over portions of north central Nebraska. The main area of concern is east of Highway 83. Large hail, damaging winds, and locally heavy rainfall though an isolated tornado cannot be ruled out through early evening. Any thunderstorm will be capable of moderate to heavy downpours and combined with the threat for training thunderstorms, rainfall amounts of 1-2" are likely with localized amounts of up to 4" possible. A Flood Watch is in effect for portions of central and north central Nebraska tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorms are possible daily from Thursday through Monday. At this time, the threat for severe storms is low. High heat combined with high humidity will allow heat index values to climb into the upper 90s for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Jurgensen
Special Weather Statement
National Weather Service North Platte NE
754 PM CDT Tue Jun 30 2020
NEZ038-010145-
Custer NE-
754 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
845 PM CDT...
At 754 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 18 miles northeast of Lexington, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ansley, Mason City, Buckeye, Block Hill Basin, Burr Oak, Gavin
Siding, Intersection of Highway 183 and Cumro Road and Cumro.
This includes the following highways...
Highway 183 between mile markers 73 and 95.
Highway 2 between mile markers 289 and 307.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Nebraska.
LAT...LON 4104 9925 4104 9935 4105 9966 4139 9945
4129 9920 4107 9920 4105 9921
TIME...MOT...LOC 0054Z 210DEG 22KT 4101 9955
CDCThe Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899264, 899265.